Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Los Angeles, CA

January 3, 2005Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 3, 2005, 12:36 AM PST for Los Angeles County, Ventura County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2005, 12:36 AM PST (08:36 UTC)
Expired
Jan 3, 2005, 6:30 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 39 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 030840
FFWLOX
CAC037-111-031430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1236 AM PST MON JAN 3 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  SOUTHEASTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA THIS 
  INCLUDES BUT IS NOT LIMITED TO MALIBU...THE PCH FROM MALIBU
  TO POINT MUGU...THE SIMI BURN AREA...THE PIRU BURN AREA...
  AND VERDALE BURN AREA AS WELL AS THE AREAS ADJACENT TO 
  THE BURN AREAS.

* UNTIL 630 AM PST

* AT 1230 AM PST...HEAVY RAIN WAS MOVING INTO WARNING AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
  PAULA...MALIBU...SIMI VALLEY AND FILLMORE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3409 11906 3399 11881 3404 11853 3424 11852
      3441 11843 3459 11894 3429 11911 3421 11900

$$

RORKE/CNJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 9:15 PM PST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 2, 9:15 PM PST, 3 hours 21 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
915 PM PST SUN JAN 2 2005

.SHORT TERM...PACIFIC STORM TRACKING INTO THE REGION THIS EVENING
PRETTY MUCH AS EXPECTED. UPR LOW CENTERED W OF SFO AT 04Z...WITH
APPARENT 1008 MB SFC LOW ALONG THE COAST BETWEEN SFO AND MTR.
PRE-FRONTAL STUFF HAS BEEN MOVING ACROSS OUR DISTRICT FOR SEVERAL
HOURS NOW...WITH RAINFALL RATES GENERALLY 1/4 OF AN INCH PER HOUR OR
LESS. WENT AHEAD AND ISSUED PREEMPTIVE FLOOD ADVISORIES FOR SLO/SBA
COUNTIES THRU 10AM MON MORNING. THESE WILL PROBABLY NEED TO BE
EXTENDED DOWN INTO VTU/LA COUNTIES LATE TONIGHT. KEEPING A CLOSE EYE
ON THE GAVIOTA BURN AREA...WHERE AROUND 1/2 INCH OF RAIN IN AN HOUR
COULD CAUSE SOME MUDSLIDE AND FLOODING PROBLEMS. FLOOD WATCH WILL BE
MAINTAINED FOR THE ENTIRE FOUR COUNTY AREA THRU TUES.

AS FOR THE WINTRY WX IN THE MTNS...SDB HAS BEEN SNOWING FOR THE LAST
SEVERAL HRS...AND MT WATERMAN AT 5400 FT REPORTS 10 INCHES OF NEW
SNOW TODAY. PREVIOUSLY FCSTED SNOW AMOUNTS APPEAR TO BE ON TRACK.
SE WINDS ARE NOT TOO STRONG YET...BUT THESE COULD STILL INCREASE
LATER TONIGHT AS THE SFC LOW MOVES CLOSER. WINTER STORM WARNING
CONTINUES FOR THE SBA/VTU/LA MTNS THRU NOON TUES.

00Z MODELS HAVE BACKED OFF SOMEWHAT ON PRECIP AMOUNTS...MAINLY DUE
TO NOT FORMING AS WELL DEFINED A SURFACE LOW NEAR PT CONCEPTION
WHICH DECREASES THE SE INFLOW. HOWEVER THE SATELLITE PRESENTATION OF
THE UPPER DYNAMICS AND LOW LEVEL INFLOW BAND IS QUITE IMPRESSIVE...
AND SFC LOW APPEARS TO BE A FEW MB DEEPER THAN MODEL FCST. AT THIS
STAGE IT IS USUALLY BETTER TO GO WITH SAT/SFC DATA RATHER THAN
MODELS ANYWAY...SO WILL STAY THE COURSE WITH RATHER HEAVY RAIN/SNOW
TOTALS.

.HYDRO...IN ADDITION TO ABOVE MENTIONED FLASH FLOODING AND MUDSLIDE
CONCERNS...WE ARE WATCHING FOR MAINSTEM FLOODING ON THE VENTURA
RIVER AND POSSIBLY THE SANTA YNEZ AND SALINAS RIVERS LATER TONIGHT.
SBA FLOOD CONTROL INFORMS US THAT CACHUMA ONLY HAS 7 FT OF CAPACITY
LEFT BEFORE SPILLING...AND WITH JAMESON AND GIBRALTAR ALREADY
SPILLING ANY ADDITIONAL RAIN/RUNOFF WILL QUICKLY RAISE CACHUMAS POOL
LEVEL FURTHER.

.AVIATION...WINDS HAVE COME AROUND TO E AT LAX. EAST WINDS EXPECTED
TO INCREASE OVERNIGHT...FCSTED IN THE 11-18KT RANGE FROM 07Z-20Z.

.LONG TERM...00Z GFS IS MUCH MORE AGGRESSIVE THAN EARLIER RUNS WITH
THE NEXT SYSTEM FOR THE LATER PART OF THIS WEEK. UK/EC MODELS ARE
SIMILAR. HOWEVER 00Z ETA PATTERN IS CONSIDERABLY LESS EXCITING. MORE
DETAILS TO FOLLOW ON THE MID SHIFT...BUT THERE REMAINS THE POTENTIAL
FOR ANOTHER MAJOR STORM SYSTEM TO AFFECT SOUTHERN CALIFORNIA LATER
THIS WEEK.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
HYDROLOGIC STATEMENT (SEE LAXRVSLOX).

&&

JACOBSON
Hazardous weather outlook, Jan 2, 6:00 AM PST, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN JAN 2 2005

CAZ034>041-044>047-051>054-059-087-088-031400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SUN JAN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAYS ONE AND TWO... TODAY AND MONDAY

A LARGE UPPER LEVEL LOW IS CURRENTLY LOCATED OVER THE COAST OF
OREGON...PRETTY MUCH AS WE EXPECTED YESTERDAY. A SIGNIFICANT UPPER
TROUGH IS ROTATING AROUND THIS CENTER AND IS NOW SWINGING ONSHORE
OVER NORTHERN CALIFORNIA. EXPECT THIS TROUGH TO SWING THROUGH THE
CENTRAL COAST OF SAN LUIS OBISPO AND SANTA BARBARA COUNTIES LATER
TODAY...AND THEN MOVE ALONG THE SOUTH COAST OF SANTA BARBARA AND
VENTURA AND LOS ANGELES COUNTIES LATER TONIGHT AND ON MONDAY. THIS
TROUGH WILL BRING THE THREAT FOR HEAVY SHOWERS...FLOODING RAINS...
THUNDERSTORMS...WATERSPOUTS AND KNEE DEEP SNOWS TO THE MOUNTAINS
BEGINNING LATER TODAY AND CONTINUING THROUGH MONDAY.

LIGHT RAIN SHOWERS ARE ALREADY OCCURRING OVER SAN LUIS OBISPO AND
SANTA BARBARA COUNTIES. THESE SHOWERS WILL INCREASE TODAY AND MOVE
ALONG THE SOUTHERN CALIFORNIA COAST THIS AFTERNOON AND OVERNIGHT. WE
ARE EXPECTING MODERATE TO HEAVY RAIN WITH POSSIBLE THUNDERSTORMS TO
DEVELOP LATE TODAY AND CONTINUE INTO MONDAY MORNING. MOST COASTAL
COMMUNITIES WILL SEE RAINFALL ACCUMULATIONS IN THE 1 TO 3 INCH
RANGE...WITH LOCALLY HIGHER AMOUNTS NEAR THE FOOTHILLS. ALONG THE
SOUTH FACING SLOPES OF THE MOUNTAINS...RAINFALL ACCUMULATIONS OF 4
TO 6 INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS.

SNOW LEVELS WILL BE IN THE 4500 FOOT RANGE...LOWER OVER THE INTERIOR
SLOPES. HEAVY SNOW IS EXPECTED LATER TODAY WITH ACCUMULATIONS OF 1
TO 2 FEET EXPECTED IN THE MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES TONIGHT AND ON MONDAY...WITH LESSER BUT SIGNIFICANT AMOUNTS
AT THE HIGHEST ELEVATIONS OF THE SANTA BARBARA MOUNTAINS.

WINDS ARE NOT GOING TO BE AS STRONG WITH THIS SYSTEM AS IN RECENT
STORMS. MOUNTAINS SHOULD SEE SOUTHERLY WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS LATE SUNDAY AND MONDAY...SHIFTING TO THE WEST AND
NORTHWEST LATE MONDAY. AT THIS TIME...MODELS ARE SUGGESTING THAT THE
SURFACE LOW WITH THE SYSTEM WILL BE LOCATED NEAR POINT CONCEPTION
TONIGHT AND MONDAY. THIS IS EXPECTED TO PRODUCE STRONG SOUTHEAST TO
EASTERLY WINDS ALONG THE SOUTH COAST. STRONG EASTERLY WINDS COULD
IMPACT AIR TRAFFIC PATTERNS AT LAX TONIGHT AND MONDAY.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS THREE THROUGH SEVEN... TUESDAY THROUGH SATURDAY

EXPECT THE HEAVIEST RAINS AND SNOWS TO END ON TUESDAY WITH
DECREASING CHANCES OF PRECIPITATION.

WEDNESDAY THROUGH FRIDAY...MEDIUM RANGE MODELS ARE NO LONGER IN
AGREEMENT WITH THE STORM THAT WAS ANTICIPATED FOR LATER THIS WEEK.
WHILE ALL MODELS SHOW A SIGNIFICANT TROUGH MOVING DOWN THE WEST
COAST WEDNESDAY THROUGH FRIDAY...THE PATH OF THE STORM IS QUITE
DIFFERENT. YESTERDAY IT LOOKED LIKE THE STORM WAS GOING TO DIRECTLY
HIT CENTRAL AND SOUTHERN CALIFORNIA...ACCORDING TO THE GFS. THE
LATEST RUN OF THE GFS TAKES THE STORM SYSTEM WELL TO THE WEST AND
OUT TO SEA...PUTTING THE REGION UNDER FAIR SKIES AND LIGHT TO
MODERATE OFFSHORE WINDS. OTHER MODELS DO NOT AGREE WITH THIS
SCENARIO. THEREFORE...WE HAVE BACKED OFF THE POPS FOR LATER IN THE
WEEK...BUT GAVE MOST AREAS A SLIGHT CHANCE TO A CHANCE OF
PRECIPITATION. THUS...HAVE NOT GONE WITH THE DRY SCENARIO AT THIS
TIME. WILL KEEP AN EYE ON THE SITUATION...BUT FOR NOW...THE
CONFIDENCE IN THE WEDNESDAY THROUGH FRIDAY FORECAST IS ONLY FAIR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 9:30 PM PSTFlash Flood WarningLOXSanta Barbara6 hr
Jan 3, 3:15 AM PSTFlash Flood WarningLOXSanta Barbara6 hr
Jan 3, 5:45 AM PSTFlash Flood WarningLOXLos Angeles, Ventura4 hr
Jan 3, 3:15 PM PSTSpecial Marine WarningLOX105 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.